Texas, 2011

Hail in Texas, April 23, 2011

April 23, 2011 · NWS SJT · 5 events in 3 counties and zones

A cold front interacting with a dryline and a very unstable airmass resulted in a few supercell thunderstorms that produced some large hail mainly north of Interstate 20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front interacting with a dryline and a very unstable airmass resulted in a few supercell thunderstorms that produced some large hail mainly north of Interstate 20.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 23, 3:43 PM CST, 7 minutes earlier.

Area forecast discussion, Apr 23, 3:43 PM CST, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
443 PM CDT SAT APR 23 2011

.UPDATE...
SEVERE THUNDERSTORM WATCH 187 HAS BEEN EXTENDED FARTHER WEST AND
SOUTH TO NOW INCLUDE ALL OF THE BIG COUNTRY ALONG WITH RUNNELS
COUNTY.

&&

.DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED WEST OF THE ORINGIAL SEVERE
THUNDERSTORM WATCH. GIVEN THIS TREND HAVE EXTENDED THIS WATCH
FARTHER WEST AND SOUTH.

&&

.PREV DISCUSSION... /ISSUED 403 PM CDT SAT APR 23 2011/

SHORT TERM...
AWAITING STORM INITIATION AT THIS POINT. COLD FRONT CONTINUES TO
MAKE PROGRESS...EXTENDING FROM SOUTH OF WICHITA FALLS TO JUST NORTH
OF ABILENE AT 20Z. DRYLINE A LITTLE MORE DIFFUSE...BUT EXTENDING
FROM WEST OF ABILENE SOUTHWEST TO WEST OF SAN ANGELO. CAPE VALUES
ACROSS THE EASTERN BIG COUNTRY STARTING TO PUSH OVER 3000
J/KG...EVEN WITH A BAND OF HIGH CLOUDS WHICH HAVE HINDERED HEATING
SOMEWHAT. SEVERE THUNDERSTORM WATCH ALREADY IN EFFECT FOR THE REST
OF THE AFTERNOON AND EVENING.

BIGGEST QUESTION CONCERNS THE THREAT OF CONVECTION FARTHER WEST AS
THE DRYLINE RETREATS THIS EVENING. GIVEN THE LIKELY ONGOING
STORMS...THE FRONT CONTINUING TO DROP SOUTH...AND THE RETREAT IN
DRYLINE...EXPECT A FEW STORMS TO TRY TO BACK BUILD DOWN THE LINE TO
THE SOUTHWEST AS WE GO INTO THE EVENING HOURS. SOUTHERLY LOW LEVEL
JET INTENSIFIES INTO THE 35 TO 45 KNOT RANGE...UP AND OVER THE
BOUNDARY...SO EXPECT STORMS TO HAVE A SLOW DECLINE THIS EVENING.
WITH ALL THIS MIND...HAVE OPTED TO PULL SOME POPS BACK TO THE WEST
AND SOUTHWEST TONIGHT.

MODELS SAY THAT THE FRONTAL BOUNDARY WILL PULL UP STATIONARY
TONIGHT...BUT THIS IS DEPENDENT ON CONVECTION NORTH OF THE BOUNDARY
NOT BEING TOO INTENSE OR TOO WIDESPREAD. SUSPECT THE BOUNDARY WILL
SAG A LITTLE FARTHER SOUTH THAN THE MODELS SUGGEST. ALSO SUSPECT
THAT SEVERAL OUTFLOW BOUNDARIES MAY BE STILL AROUND.
THUS...SCATTERED POPS PRETTY MUCH AREAWIDE FOR SUNDAY AFTERNOON.

07

LONG TERM...
SUNDAY NIGHT AND MONDAY...UPPER TROUGH WILL MOVE EAST FROM THE
CENTRAL/SOUTHERN ROCKIES ACROSS THE CENTRAL/SOUTHERN PLAINS AND
NORTH TEXAS. HAVE SOME UNCERTAINTY ON WHERE THE SURFACE QUASI-
STATIONARY FRONT WILL BE SUNDAY EVENING...BUT THIS BOUNDARY IS
EXPECTED TO LIFT NORTH AS A WARM FRONT OUT OF OUR AREA SUNDAY
NIGHT. DRYLINE SHOULD MAKE A PARTIAL RETREAT OUT OF OUR WESTERN
COUNTIES SUNDAY EVENING...THEN PACIFIC FRONT WILL OVERTAKE IT
OVERNIGHT ACROSS WEST TEXAS. GIVEN THE SETUP WITH MODERATE-STRONG
INSTABILITY AND FAVORABLE VERTICAL SHEAR...EXPECT TO HAVE AT
LEAST SCATTERED THUNDERSTORMS...SOME SEVERE...ONGOING SUNDAY
EVENING. HAVE A CHANCE POP CONTINUING SUNDAY NIGH ACROSS OUR
COUNTIES FOR THUNDERSTORMS.

PACIFIC FRONT/DRYLINE WILL SURGE EAST ACROSS WEST CENTRAL TEXAS
MONDAY MORNING. IN ITS WAKE...INCREASING AND GUSTY SOUTHWEST TO
WEST WINDS WILL DEVELOP ACROSS OUR AREA. SUBSIDENCE ASSOCIATED
WITH THE DEPARTING UPPER SYSTEM ALONG WITH WINDS BECOMING BETTER
ALIGNED AT 850MB AND 700MB WILL AID IN DOWNWARD MOMENTUM TRANSFER
ACROSS OUR AREA. WITH THESE CONSIDERATIONS...EXPECT WINDS TO
REACH LAKE WIND ADVISORY LEVELS. WITH AN INTRUSION OF VERY DRY
AIR FROM THE WEST...FIRE WEATHER CONCERN WILL BE HEIGHTENED...
AND THIS IS ADDRESSED IN THE FIRE WEATHER SECTION.

AN UPSTREAM UPPER TROUGH IS PROGGED TO DIVE SOUTHEAST ACROSS THE
ROCKIES TUESDAY AND INTO THE SOUTHERN PLAINS TUESDAY NIGHT. AS
THIS SYSTEM APPROACHES...SURFACE LOW WILL DEVELOP OVER THE TEXAS
AND OKLAHOMA PANHANDLES. WITH INCREASED SURFACE PRESSURE AND
LOW-MID LEVEL HEIGHT GRADIENTS...THE SETUP FAVORS STRONGER WINDS
ALONG WITH CRITICAL FIRE WEATHER CONDITIONS.

TEMPERATURES WILL BE WELL ABOVE NORMAL WITH HIGHS MOSTLY IN THE
LOWER 90S MONDAY...AND WELL INTO THE 90S ON TUESDAY.

COLD FRONT ASSOCIATED WITH THE SECOND SYSTEM WILL PUSH SOUTH
ACROSS WEST CENTRAL TEXAS WEDNESDAY MORNING. A DRY AND COOLER
AIRMASS WILL FOLLOW MIDWEEK...WITH A WARMING TREND BEGINNING
AGAIN LATE IN THE WEEK.

19

FIRE WEATHER...
THE MAIN FIRE WEATHER CONCERNS ARE WITH MONDAY AND TUESDAY.
ON MONDAY...COMBINATION OF INCREASING AND GUSTY WEST-SOUTHWEST
WINDS AND AN INTRUSION OF VERY DRY AIR EXPECTED TO RESULT IN
NEAR CRITICAL FIRE WEATHER CONDITIONS. THE RELATIVE HUMIDITY
VALUES WILL EASILY REACH RED FLAG CRITERIA BUT THE WIND SPEEDS
WILL BE MARGINAL. EXTENT OF WEEKEND CONVECTION/ AMOUNT AND
COVERAGE OF RAINFALL/ AND HOW QUICKLY THE SURFACE FUELS DRY OUT
WILL HAVE AN INFLUENCE ON SUSCEPTIBILITY TO WILDFIRE DEVELOPMENT.

WITH STRONGER WEST WINDS AND VERY DRY LOW-LEVEL AIR INTRUSION
PROGGED ON TUESDAY...A LARGER PART OF WEST CENTRAL TEXAS MAY HAVE
CRITICAL FIRE WEATHER CONDITIONS.

A COLD FRONTAL PASSAGE WITH AND ATTENDANT WIND SHIFT IS FORECAST
ACROSS OUR AREA WEDNESDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 60  79  63  92  57 /  50  30  30  10  10
SAN ANGELO 	 66  86  62  94  57 /  30  30  30  10  10
JUNCTION 	 68  84  67  91  59 /  30  30  30  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 23, 1:14 PM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
214 PM CDT SAT APR 23 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-241915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
214 PM CDT SAT APR 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...WILL LIKELY DEVELOP LATE
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS ACROSS WEST
CENTRAL TEXAS. THE GREATEST THREAT AREA WILL BE ALONG AND EAST OF
AN ABILENE TO SAN ANGELO TO JUNCTION LINE. GIVEN THE INSTABILITY
AND WIND SHEAR EXPECTED...ISOLATED TORNADOES...VERY LARGE HAIL UP
TO BASEBALL SIZE...AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
HOWEVER...SOME AREAS WILL ALSO SEE A POTENTIAL OF HEAVY RAINFALL
AND FLASH FLOODING...AS SOME OF THESE STORMS TRACK ACROSS THE SAME
AREA OVER AND OVER AGAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE THREAT OF SEVERE WEATHER WILL DEVELOP AGAIN ACROSS MOST OF
WEST CENTRAL TEXAS SUNDAY AFTERNOON AND SUNDAY NIGHT. AGAIN...VERY
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.
DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS.

The radar

The Dyess AFB radar (KDYX), 64 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Jones

When
April 23, 3:50 PM CST
Where
Jones County, 1.38 mi N of Truby
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
32.650, -99.920

Hail, Brown

When
April 23, 4:24 PM CST
Where
Brown County, 2.45 mi WSW of Brownwood
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.710, -99.020

Hail, Jones

When
April 23, 4:31 PM CST
Where
Jones County, 0.58 mi E of Lueders
Measured
1 in hail
Reported by
Public
Coordinates
32.800, -99.620

Hail, Haskell

When
April 23, 4:41 PM CST
Where
Haskell County, 4.97 mi SSE of Haskell
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.100, -99.730

Hail, Brown

When
April 23, 8:03 PM CST
Where
Brown County, 0.59 mi E of May
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.980, -98.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300069, 300059, 300058, 300055, 300054.